MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE PRELOADED SPHINCTEROTOME V; ENDOSCOPIC ELECTROSURGICAL HANDPIECE/ELECTRODE, MONOPOLAR, SINGLE-USE

AOMORI OLYMPUS CO., LTD. SINGLE USE PRELOADED SPHINCTEROTOME V; ENDOSCOPIC ELECTROSURGICAL HANDPIECE/ELECTRODE, MONOPOLAR, SINGLE-USE
Model Number KD-V631M-07201S
Medical Device Problem Codes Break (1069); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/08/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported to olympus that, during a therapeutic endoscopic retrograde cholangiopancreatography procedure, the cutting wire of their single use preloaded sphincterotome v (clevercut 3v) device touched the 0.025 visiglide guide wire (which was set inside the pancreatic duct independently) and caused a spark that broke the sphincterotome cutting wire.The wire remained intact, and there was no need to extract any foreign body objects from the patient as a result.The damaged wire was removed and replaced to correct the problem, and the replacement of the device prolonged the procedure by 1 to 2 minutes.The patient was anaesthetized at this time.The customer disposed of the complaint device.There were no reports of patient or user harm associated with this event.
 
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the definitive root cause of the knife wire damage could not be determined.It is possible that high frequency current was applied between the cutting wire and the guidewire at the point of the contact, which led to a higher current density at the contact area, which may have caused the cutting wire become instantly hot.It is also possible that high frequency current was applied when the cutting wire and the guidewire were being close to each other and may have caused an electrical discharge to occur, which may have caused the cutting wire to become instantly hot.The instruction manual identifies the following verbiage, which may have prevented the phenomenon: ¿ since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.When activating output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire.Please follow the instructions below when carrying out sphincterotomy with the guidewire in place.Failure to observe these warnings could lead to injury to the patient, operator, and/or assistant, and may damage the endoscope, instrument, and/or endotherapy accessory.Do not use the guidewire in combination with any high-frequency therapeutic device that is not intended for sphincterotomy.Do not use the guidewire in combination with any high-frequency therapeutic device whose electrode is in direct contact with the guidewire.Set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activate the unit after confirming that the cutting wire of the sphincterotome is in contact with the target tissue.Do not use the guidewire if it has excessive bends, broken areas on the guidewire surface, or other damages.Portion of the guidewire extending from the endoscope¿s biopsy valve should be kept away from the patient, operator, and assistant.Do not withdraw the guidewire during a sphincterotomy.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V
Common Device Name
ENDOSCOPIC ELECTROSURGICAL HANDPIECE/ELECTRODE, MONOPOLAR, SINGLE-USE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16678354
Report Number9614641-2023-00462
Device Sequence Number20170348
Product Code KNS
UDI-Device Identifier04953170403163
UDI-Public04953170403163
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K122505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V631M-07201S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/08/2023
Supplement Date Received by Manufacturer04/11/2023
Initial Report FDA Received Date04/04/2023
Supplement Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.025 VISIGLIDE; ERBE BRAND GENERATOR
Patient SexUnknown